My TSH has gone high again, why?

I was diagnosed with hashimotos a few years ago. My endo has slowly been increasing my meds. Synthroid 100mg which I have been taking for a few years now. My doctor was finally starting to get my tsh within range around 0.50 and was going to see me again to re-evaluate in another 6 months. But I insisted 6 weeks. Glad I did. My tsh has spiked up to 11.494 (0.300-5.000) and my T4 is 12.0 (9.0-24.0) the doctor was baffled and told me to not eat anything for 4 hours after taking my meds and we will recheck everything in 2 months. If my doctor is confused any ideas or personal experiences what might be going on? I m tired, cold, my hair and nails are dry and brittle, muscle fatigue, out of breath. No weight gain though. I also am experiencing bouts of depression mixed with anxiety.

4 Replies

oldestnewest
  • Often with Hashimotos there is a problem with converting the T4 to the ACTIVE T3. You really need to know the FT3 result. Also Hashimotos is an Auto-immune condition rather than just a thyroid one - so addressing the auto-immune element is important.

    How do I know this - I too was diagnosed with very HIGH anti-bodies in 2005 at 59. They have remained stubbornly high. In spite of having Crohns for over 40 years I decided just over a year ago to go Gluten Free - with the hope of reducing anti-bodies :-) Was tested this morning so will know my results next Tuesday.

    Healing the gut is the best way forward...

    Have you had the following tested and what were the results ? - B12 - Ferritin - Folate - Iron - VitD....

  • If you have been taking 100 mcg Synthroid for a while now, then this could be a bad batch. This happened to me with 112 mcg Synthroid in 2012. Go back to the pharmacy, insist they keep the Synthroid in it's original bottle and not cover the expiry date. I was given this advice by the PharmD at the hospital. You will probably have to remind the pharmacist every time you order your repeat prescription. Or tell them to enter this on their computer record for you.

    There's a dessicant bullet in the bottle which you can remove because it gets in the way of dispensing the pills for yourself. Also since the bottle is opaque white, it is ensures the pills don't get exposed to light.

  • That is quite a spike. Are you going through menopause or some other hormonal change? I felt that Armour wasn't working for me due to a reformulation or maybe what Gabked mentioned is the problem.

    Some experts say that taking your hormone at bedtime may work better. I've done both.

  • Chellabella, have you been prescribed any other medication or recently started taking supplements which may be interfering with the absorption of Synthroid? Most meds and supplements should be taken 2 hours away from Synthroid but calcium, vitD, iron and oestrogen should be taken 4 hours away from it. Synthroid should be taken with a glass of water on an empty stomach, one hour before, or two hours after food and drink.

    Your symptoms are due to the hypothyroidism you are experiencing due to your elevated TSH and low FT4. A Hashimoto's flare may have seen off your thyroid gland which may have previously been producing some hormone and you may need more Synthroid now.

    Has your doctor increased your dose of Synthroid to reduce your TSH?

You may also like...